Skip to main content
🎂 — | ♂/♀ M/F | ⚖️ — kg | 📏 — cm | BMI — | 👟 —
⚡ 88%
🩺 General and Preventive Health

What Is the Apgar Score? A Simple Guide for New Parents

Dr. Priya Sammani (MBBS)
Medically Reviewed by Dr. Priya Sammani (MBBS) ✓ Medically Reviewed
📅 Updated: Oct 18, 2026 • ⏱ 8 min read • Editorial Policy
What Is the Apgar Score? A Simple Guide for New Parents
Table of Contents ▾

You are likely waiting with great excitement for your little baby to arrive in this world. After your baby is born, doctors and nurses will perform a few quick health checks right away. One of the most important checks is known as the Apgar score.

You may have already heard other parents talk about this test during pregnancy classes. We will break down this topic in simple, easy-to-understand words so you feel fully prepared. There is nothing to worry about because this is simply a fast check to see how your baby is doing.

Key Takeaways About the Apgar Score.

  • The Apgar score is a quick test given to your newborn baby right after birth.
  • It checks five basic body functions: skin color, heart rate, reflexes, muscle tone, and breathing.
  • Tests happen at one minute and five minutes after your baby is born.
  • A lower score does not mean your baby has long-term health problems.
  • It simply helps doctors decide if your baby needs a little extra medical help right away.
⚡ Interactive Clinical Tool
⚖️

BMI Calculator

Know your body mass index (BMI) and weight classification

Open Interactive Calculator →

What Is the Apgar Score.

Put simply, the Apgar score is a scoring system used for your newborn baby right after birth. Think of this test as your baby's very first report card. However, this score does not measure your baby's intelligence or predict their future personality.

Instead, this score checks how well your baby's body systems are working after birth. It helps doctors figure out quickly if your newborn needs any immediate medical support. Medical experts and trained nurses perform this evaluation.

They give these scores when your baby is one minute old and again at five minutes old. If doctors want to check your baby's progress further, they might repeat the test at ten, fifteen, or twenty minutes.

When Is the Test Performed and Why.

As we mentioned earlier, medical teams perform the Apgar test during two main time points. Each time point serves a very specific purpose for your newborn baby.

First, doctors test your baby during the very first minute after birth. This moment shows how well your baby tolerated the birth process and adjusted to the new environment. It helps the medical team know right away if your baby needs emergency assistance.

Second, doctors test your baby five minutes after birth to check their ongoing progress. By this time, many babies show great improvement from their first-minute score. This second check shows how well your baby is adapting to life outside the womb.

Think about how you feel when you travel to a brand new place for the very first time. It takes a little while for your body and mind to settle down and feel comfortable. Babies experience the exact same transition after leaving the warm and safe womb. That is why doctors check them at one minute and five minutes of life.

What Does the Apgar Test Check.

Remembering what this test checks is very easy because the word APGAR uses five letters. Each letter stands for a specific physical sign that doctors look for in your baby.

Appearance or Skin Color.

This part checks the color of your baby's skin all over their body. Doctors look to see if your baby has a healthy pink color or if their hands and feet look blue.

Skin color tells doctors how well blood circulates and carries oxygen through the body. Healthy newborns with good oxygen levels usually have a nice pink skin tone.

Pulse or Heart Rate.

This part checks how fast your baby's heart beats every single minute. A doctor or nurse listens to your baby's chest using a stethoscope.

Heart rate is a primary sign of life and core health. A healthy heart rate for a newborn is usually over one hundred beats per minute.

Grimace Response or Reflexes.

This part checks how your baby reacts to mild irritation or touch. For example, a nurse might gently tap the bottom of your baby's foot.

When a baby cries, sneezes, coughs, or pulls away, it shows healthy reflex responses. This helps doctors know that the nervous system is working properly.

Activity or Muscle Tone.

This part checks how well your baby moves their arms and legs. Doctors look for natural muscle firmness rather than a floppy body.

Babies who keep their arms and legs slightly bent and active show strong muscle tone. A completely limp body requires closer medical attention.

Respiration or Breathing Effort.

This part checks how well your baby takes breaths on their own. A strong cry shows that your baby is taking deep and effective breaths.

Breathing is essential because oxygen keeps all body organs functioning properly. Doctors look closely at the breathing rate, rhythm, and effort.

How Are the Points Given.

Now you know the five physical signs that doctors evaluate during this test. Doctors assign a score of zero, one, or two for each of these five categories.

  • Score of Zero: This means the specific body action or sign is completely absent.
  • Score of One: This means the sign is present to some degree, but not fully normal.
  • Score of Two: This means the sign is present in a very healthy and strong way.

Adding these numbers together gives you the final Apgar score. The highest possible score is ten points because there are five categories worth up to two points each.

Please remember this important fact: getting a perfect score of ten is quite rare! Most healthy babies receive a score of seven, eight, or nine. This happens because even healthy babies often have bluish hands and feet right after birth. Doctors call this acrocyanosis. It happens because blood takes a short time to reach the fingertips fully as the baby warms up. This is completely normal and fades away quickly.
Apgar Score Range. Health Status Meaning. Expected Action.
7 to 10. Good health condition. Normal routine care with no special treatment needed.
4 to 6. Fair condition requiring help. May need gentle suction, skin stimulation, or brief oxygen.
Below 4. Critical condition. Requires immediate medical help, breathing support, or CPR.

What If Your Baby Gets a Low Apgar Score.

Many parents feel worried when they hear about a lower score. Some parents right away think their baby has a serious medical condition.

You do not need to panic or feel overly frightened. A lower score at the one-minute mark often improves dramatically by the five-minute check. This simply means your baby needed extra time to adjust to breathing outside the womb.

Remember that this score only describes your baby's physical state at one exact moment. It cannot predict your child's future intelligence, health, personality, or school success.

Sometimes, difficult deliveries or premature births lead to lower scores. The skilled delivery team knows exactly how to support babies in these situations. Simple help like clearing airways or giving oxygen quickly restores normal health.

When to Seek Emergency Help.

If you take your baby home from the hospital and notice signs of breathing trouble, call 911 (US/Canada) or 999 (UK) or go to the nearest Emergency Department (ER or A&E) right away. Red flags include bluish lips or skin, severe chest pulling with every breath, unusual breathing pauses, or extreme listlessness.

💡 Take-Home Message for Parents.

Let us review the most important points to keep in mind about this newborn test:

  • The Apgar score is a quick check of your newborn's health right after birth.
  • It evaluates skin color, heart rate, reflexes, muscle tone, and breathing effort.
  • Scores of seven to ten are common and indicate a healthy baby.
  • A low score does not predict your child's future development or intelligence.
  • Medical professionals are always ready to support you and your baby safely.
❓ FAQ

Frequently Asked Medical Questions (FAQ)

Evidence-based clinical answers to common patient questions

What is the Apgar score test?

The Apgar score is a quick test performed by medical staff at one and five minutes after birth. It helps doctors evaluate your newborn baby's overall physical condition.

What specific signs does the test check?

The test checks five vital signs: heart rate, breathing effort, muscle tone, reflex irritability, and skin color.

What does a low Apgar score mean?

A low score means your baby might need short-term medical help, such as oxygen or airway clearance. It does not mean your child will have long-term health issues.

Is a score of ten common?

Getting a ten is quite rare because many healthy newborns have temporarily bluish hands and feet. Scores between seven and nine are completely normal.

Does this test predict future intelligence?

No, the Apgar score only evaluates immediate newborn adjustment. It cannot predict your child's future intellectual ability or personality traits.

📚

Verified Scientific & Medical References (PubMed / WHO)

✓ Peer-Reviewed Sources
🔍 Search Keywords: Apgar score newborn test • parents apgar0 • parents apgar0 symptoms • parents apgar0 causes and treatment • parents apgar0 sri lanka • What Is the Apgar Score? A Simple Guide for New Parents

🩺 Articles For You

The tablet that protects against malaria - everything about Tafenoquine in simple terms

Are your blood fats (triglycerides) high? Here's how to lower them!

Can a Simple Cup of Tea Really Help Ease Inflammation in Your Body?

Postmenopause: Let's be aware of this!

What is a Hair Follicle? Let's learn about it simply!

What to Expect After Botox: Essential Care Tips and Safety Guide

💬 Patient Questions & Comments (0)

Have a question or experience to share? Post a comment or reply to other readers below.

🛡️ Plain Text Only • No Links
👤

No comments yet. Be the first to share your question or experience below.

⚠️ Important: Medical articles and information on Nirogi Lanka are strictly for educational and awareness purposes and do not substitute professional medical advice, diagnosis, or treatment. Always consult a qualified physician for any medical concerns.